Georgia, 2017

Damaging Winds in Georgia, May 20, 2017

May 20, 2017 · NWS FFC · 4 events in 4 counties and zones

Afternoon heating combined with a moist and moderately unstable atmosphere to produce isolated wind damage in parts of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Afternoon heating combined with a moist and moderately unstable atmosphere to produce isolated wind damage in parts of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 20, 2:28 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 20, 2:28 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
328 PM EDT Sat May 20 2017

.SHORT TERM /Tonight through Sunday Night/...
Active weather expected for much of the short term period.

Current observations show a tropical-like airmass pushing northward
across the CWFA this afternoon. Deep moisture and good surface
instability have resulted in widespread showers and thunderstorms
developing across the SW portion of the CWFA. The area of convection
coincides with the abnormally high PWAT values for this time of
year.

Through Sunday night, the higher PWAT airmass will continue to surge
northward and will interact with a slow moving frontal boundary. In
addition, BL winds will be less than 20kt, so storms will be slow
moving. Low level flow will also be parallel to the old boundary,
with training likely. This all combines to produce very efficient
rainfall producing storms. Luckily, recent conditions have been
pretty dry. However, with the potential for prolonged widespread
rainfall over the same areas, the flooding potential will increase
Sunday into Monday. Not confident enough on where the axis of
heavier rain will occur, so will hold off issuing a flood watch for
now.

With such good surface instability in place, strong storms are
likely - with a few severe storms possible. The most likely times
for severe weather would be during the afternoon/early evening with
damaging wind gusts being the main threat outside of the locally
heavy rainfall.

NListemaa

.LONG TERM /Monday through Saturday/...
Monday begins with a surface trof draped across the state and precip
likely ongoing early monday am amid west-southwesterly flow aloft.
With the stalled boundary draped across the state expect higher pops
to be the case again on Monday. Models generally agree that the main
vortex, which will become the weather maker for our region Tuesday
and Wednesday, will be located over northern MN early Monday. Latest
models suggest a shortwave rotating NE within the WSW flow may
enhance convection late on monday/early tuesday along the stalled
front. Both the ecmwf and GFS indicate a surface wave developing in
response to the shortwave riding northeast across the boundary early
Tuesday.  Model PWAT values along and south of I-20 running AOA 1.5-
1.8 inches or >90th percentile per sounding climotology Monday into
Tuesdady. Given the combination of the stalled front, high PWATs and
the shortwave..would expect very efficient rain producers and a
localized flood risk to increase...particularly if the Sat/Sun
rainfall pans out. Nonetheless...expecting higher chances late
Monday into Tuesday with the short wave and cannot rule out some
severe in the form of winds.

Progressing in time uncertainty increases as previous day
convection/storms would influence timing and location of storms the
following day..so confidence in the precision of forecast decreases
with time.  One aspect of the forecast that does preclude high
confidence is the overall pattern evolution. With energy rotating
around the western side of the MN vortex, a deep trof will be carved
out across the central and eastern US by mid-week.  The GFS and
ECMWF generally agree through Tuesday on the evolution of the trof
but diverge thereafter with the GFS cutting off a large upper low
over TN and the ECMWF keeping the trof deep but progressive.  In
either case...additional inclement weather can be expected late
Tuesday into Wednesday depending on which solution is correct.  The
ecmwf would be faster while the GFS cutoff soln slower.   On the
severe threat side..the ecmwf suggests a bit more shear with 40-
50kts of deep layer shear present ahead of the trof late Tuesday
through Wednesday and sufficient SB CAPE values to support some
severe.  GFS...while still supports a threat for severe Tuesday into
Wednesday is not as strong as the ECMWF...likely because the low is
cutoff.  Either way...going to be a very active week with an
evolving forecast.  Confidence in each individual period is not
high...but confidence in an active period is high.

30

&&

.AVIATION... 18Z Update... Tropical-like airmass will set up
across the region through the TAF period. On and off shra/tsra
possible for the remainder of the afternoon and well into
tomorrow. No major changes were needed to the previous TAF cycle,
but did make a few tweaks to the precip timing and cigs. A wind
shift to the SW should occur early tomorrow afternoon. The
shra/tsra will contain very heavy rainfall.

//ATL Confidence...18Z Update...
Low to medium confidence on precip timing. Otherwise, medium
confidence remaining elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  79  66  82 /  50  60  70  50
Atlanta         70  79  67  81 /  60  70  70  30
Blairsville     64  75  61  76 /  60  70  70  30
Cartersville    68  79  65  79 /  60  70  70  20
Columbus        71  82  69  83 /  50  60  60  60
Gainesville     68  77  65  79 /  50  70  70  30
Macon           70  83  68  84 /  50  60  70  60
Rome            68  80  65  80 /  60  70  60  20
Peachtree City  68  80  66  81 /  60  60  70  40
Vidalia         71  87  70  84 /  40  60  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....30
AVIATION...NListemaa
Hazardous weather outlook, May 20, 2:10 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
310 PM EDT Sat May 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
310 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be on the increase...through late
afternoon into the evening hours as numerous storms affect the
western and southern tier. Isolated strong the severe storms will
be possible with this activity damaging winds and heavy rainfall
the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The increase in storm chances will continue into Sunday with
widespread activity developing. Some strong to isolated severe
thunderstorms will be possible on Sunday with damaging winds,
hail, and heavy rainfall the primary threats. Rainfall through
Monday will average 2 to 3 inches across most of the area.
Additional opportunities for numerous showers and thunderstorms
can be expected into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 20, 3:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT SAT MAY 20 2017

GAZ085-086-097-098-202100-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
433 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...TREUTLEN...
SOUTHEASTERN JOHNSON AND NORTHEASTERN LAURENS COUNTIES UNTIL 500 PM
EDT...

At 432 PM EDT...a strong thunderstorm was near Zaidee, or near
Soperton...moving northwest at 20 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Swainsboro, Soperton, Adrian, Nunez, Kite, Covena, Orianna,
Norristown, Norristown Junction, Dellwood, Meeks, Lexsy, Brewton,
Blackville, Zaidee, Gillis Springs and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3234 8246 3233 8254 3259 8285 3278 8248
      3276 8244 3277 8242 3248 8225
TIME...MOT...LOC 2032Z 146DEG 13KT 3241 8251

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 20, 3:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT SAT MAY 20 2017

GAZ071-072-081-082-202115-
Monroe GA-Bibb GA-Crawford GA-Jones GA-
448 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...BIBB...
NORTHEASTERN CRAWFORD AND SOUTHWESTERN JONES COUNTIES UNTIL 515 PM
EDT...

At 447 PM EDT...a strong thunderstorm was near Lake Tobesofkee, or 12
miles northeast of Roberta...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Forsyth, Gray, Roberta, Payne, Payne City, Lake Tobesofkee,
Bolingbroke, Rutland, Russellville, Brent, Clinton, Cross Keys,
Knoxville, Wesleyan, Lizella, Skipperton, Arkwright and Sandy Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3270 8361 3272 8401 3304 8403 3301 8353
TIME...MOT...LOC 2047Z 188DEG 23KT 3285 8387

WIND...40MPH
Special weather statement, May 20, 3:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
452 PM EDT SAT MAY 20 2017

GAZ052-066-202115-
Troup GA-Heard GA-
452 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR TROUP AND SOUTHERN HEARD COUNTIES
UNTIL 515 PM EDT...

At 451 PM EDT...a strong thunderstorm was over Cannonville, or near
Lagrange...moving north at 15 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lagrange, Hogansville, Cannonville, Harrisonville, Hillcrest, Wares
Crossroads, Louise, Baughs Crossroads, Abbottsford, Smiths Crossroad
and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3323 8514 3314 8486 3312 8486 3290 8501
      3297 8520
TIME...MOT...LOC 2051Z 196DEG 12KT 3300 8509

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 20, 4:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
504 PM EDT SAT MAY 20 2017

GAZ076-085-086-098-202130-
Jefferson GA-Emanuel GA-Treutlen GA-Johnson GA-
504 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EMANUEL...
NORTHEASTERN TREUTLEN AND EASTERN JOHNSON COUNTIES UNTIL 530 PM
EDT...

At 504 PM EDT...a strong thunderstorm was over Swainsboro...moving
north at 10 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Swainsboro, Adrian, Stillmore, Summertown, Nunez, Kite, Covena,
Modoc, Blundale, Norristown, Three Points, Norristown Junction,
Dellwood, New Home, Meeks, Lexsy, Blackville and Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3245 8218 3241 8261 3279 8264 3282 8225
      3281 8222 3280 8221
TIME...MOT...LOC 2104Z 169DEG 10KT 3256 8234

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 20, 4:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT SAT MAY 20 2017

GAZ038-049-050-202145-
Morgan GA-Oglethorpe GA-Greene GA-
521 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN OGLETHORPE AND NORTHWESTERN GREENE COUNTIES UNTIL 545 PM
EDT...

At 520 PM EDT...a strong thunderstorm was over Carey, or near
Greensboro...moving northwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Madison, Greensboro, Woodville, Maxeys, Buckhead, Parks Mill, Carey,
Swords, Penfield, Wrayswood, Greshamville and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3346 8341 3365 8356 3379 8312 3355 8308
TIME...MOT...LOC 2120Z 157DEG 12KT 3353 8328

WIND...40MPH
Special weather statement, May 20, 4:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT SAT MAY 20 2017

GAZ045-046-055-057-202200-
Rockdale GA-Clayton GA-DeKalb GA-Henry GA-
527 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROCKDALE...NORTHEASTERN
CLAYTON...SOUTHERN DEKALB AND NORTHWESTERN HENRY COUNTIES UNTIL 600
PM EDT...

At 526 PM EDT...a strong thunderstorm was near Richardson Park, or
near McDonough...moving north at 20 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Stockbridge, Lithonia, Lakeview Estates, Candler-Mcafee,
Belvedere Park, Rex, Belmont, Richardson Park, Ellenwood, Arabia
Mountain, Redan, Hidden Valley Park, Panola Mountain State Park,
Panthersville, Gresham Park, Kelleytown, Eagles Landing, Snapfinger
and Flippen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3378 8406 3376 8403 3355 8402 3352 8405
      3352 8404 3351 8404 3348 8421 3370 8435
      3373 8435
TIME...MOT...LOC 2126Z 164DEG 17KT 3355 8414

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 13 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 20, 4:30 PM EST to 4:40 PM EST
Where
Fayette County, 0.9 mi NE of Brooks
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.290, -84.460

The public reported a small softwood tree snapped by the wind in Brooks.

Thunderstorm Wind, Clayton

When
May 20, 4:40 PM EST to 4:50 PM EST
Where
Clayton County, 0.41 mi SSW of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
33.515, -84.354

A COOP observer reported a tree blown down onto a house at intersection of South Main Street and Chestnut Street in Jonesboro. No injuries were reported.

Thunderstorm Wind, White

When
May 20, 6:30 PM EST to 7:00 PM EST
Where
White County, 1.51 mi N of Tesnatee to 1.84 mi NE of Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.551, -83.834

The White County Emergency Manager reported numerous trees and power lines blown down across the county from south and west of Cleveland to east of Helen. One tree fell on a garage on Underwood Farm Road. No injuries were reported.

Thunderstorm Wind, Walker

When
May 20, 6:47 PM EST to 6:57 PM EST
Where
Walker County, 1.38 mi S of Catlett to 1.23 mi ENE of Catlett
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.730, -85.180

The Walker County Emergency Manager reported multiple trees blown down along Highway 151 between Highway 136 and the Catoosa County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701388, 701389, 701391, 701390.